CSN Login
Members Online: 21

Cheer up!

lupi1314
Posts: 7
Joined: Jun 2008

My dad has been being treated for Stage IV renal cell (kidney) cancer. Dx 4/2008. It has spread to the liver and lungs and his left femur. Of course I can not relate to his diagnosis, but I do understand the severity of the situation. That said, we have been blessed so far. The dr (UPMC Hillman Cancer Center) was able to remove the femur and tumors around it...His liver lever went from an almost deathly 3000 to 720 (normal is about 600) with his chemo. And I would say his side effects are minimal... fatigue, lack of appetite...etc. What breaks my heart is the emotion is sucked right out of him. My father was normally the first person you hear when you walked into a room, laughing and carrying on and now he sits in a chair with his mouth slightly open and stares... no laughing, no smiling...nothing. He is currently on paxil and I am wondering if the med could have a reverse affect. He is still having trouble walking from having his bone replaced, but he's more and more moble every day. And each time he goes for his labs the doctor remarks he "seems to be having a good reaction to the therapy". I mean isnt that what patients want??? He hasnt had any scans yet but his liver/blood levels are looks almost normal again.
Sorry for rambling, I'm not exaclty sure what I am looking for. Anyone have any ideas on how to cheer him up or is this the way it is when a person is on chemo. I miss my old dad and will do anything to have him back inside the shell he is now.

bonn1
Posts: 4
Joined: Jun 2008

Hi lupi11314 - as you are well aware, your dad's been through a lot and is still undergoing treatment....cancer changes people's lives....that doesn't necessarily have to be in a "bad" way....but I don't believe anyone is ever the same after being diagnosed and then undergoing intensive treatment. As you have witnessed, it's draining physically, mentally, emotionally...and then with all the meds he's had introduced to his system, right from the start and up until now.....it has got to affect his personality somewhat as you've stated.

He's still healing.

He needs time for this and I'd say he's very fortunate to have someone like you by his side, that obviously cares and is concerned for his wellbeing.

When caring for my adult daughter, when she was undergoing treatment for leukemia, I always kept in mind that when she would look at "my" face - I'd always be "smiling back" (if I could - there were times when it was very difficult to pull that off) - but I'd try. And I tried not to treat her much differently than before her treatment began - little jokes, poking fun and lots of love transmitted by big hugs.

Of course I was the "parent" in our case and in your case the roles are reversed....but "laughter and real love" is the best healing medicine that can be administered...that coupled with "patience".

He's had a big knock to his whole being - it takes time to get back on track and as I stated above, with someone that is concerned and who loves him like you seem too.....he's already got a head start!

You may never get your "old dad" back again completely, but I'm sure you're capable of loving the one that will emerge from this situation just as much.

You take care of yourself too.
God Bless you and your family.

TereB
Posts: 288
Joined: May 2003

Like bonn1 said, "...your dad has gone through a lot and is still undergoing treatment..." You go thru so many different emotions when you are diagnosed, fear, anger, depression, etc. It is possible that he may be depressed. If he finished with cancer treatment, his body is now healing and that takes time.

Give him time to deal with all that has happened, time to heal, time to be a little sad and time to get back with his life. The trick is not to remain depressed or hopeless for a long time. Yes, patients want to get well and even if your father is more mobile, do not forget the emotional part. If he remains the same, see if he would be interested in counseling.

Paxil is an antidepressant. I took it once and it didn't agree with me. Let his doctor know, maybe he can change the medication or the dose. Some antidepressants, when it is a big dose, make you feel almost like a zombi. Everybody reacts different to the same medication.

One thing I know is that Paxil or whatever antidepressant is prescribed, should be monitored by a psychiatrist. Antidepressants work better if taken while going to psychotherapy. Many oncology departments have social workers that can help. If he is not too depressed, maybe a support group could help him.

Humor is good to help you cope with bad stuff and also helps you heal.

All the best,
TereB

terato's picture
terato
Posts: 384
Joined: Apr 2002

lupi,

You know, on my last day of combination chemotherapy, when my markers looked good, and prognosis promising, I began my path towards distancing and depression. People even told me, "What are you depressed for, you survived!" As if survival alone is not merely waiting for the next lead-weighted shoe to drop. Your dad shares the experience of every soldier returning from active duty unsure about what the future will bring, fearing that the next phone call or letter might mean a return to the war zone. I can't count the number of times I have cried privately only to emerge with a smile and phony bravado to conceal my inner torment.

You dad will cheer in his own time. However, believe me, just you being there for him is appreciated more than he is presently able to acknowledge.

Love and Courage!

Rick

Eil4186's picture
Eil4186
Posts: 967
Joined: Dec 2007

Rick, you have expressed the survivor emotion so well. Its true, people do expect us to be back to our jolly old selves after treatment and just forget about the cancer and what we went through. We do walk around with the thought way back in our minds that the other shoe may drop at any time or day. This in itself is enough to cause depression and anxiety.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network